London 2014 Registration Visa Letters Programme Satellite Meetings Glaucoma Day 2014 Exhibition Hotel Booking Virtual Exhibition Star Alliance
london escrs

Course handouts are now available
Click here


Come to London

video-icon

WATCH to find out why


Site updates:

Programme Updates. Programme Overview and - Video Symposium on Challenging Cases now available.


Posters

Search Abstracts by author or title
(results will display both Free Papers & Poster)

Iatrogenic cushing syndrome due to topical steroid use following congenital cataract surgery

Poster Details

First Author: N.Solmaz TURKEY

Co Author(s):    F. Önder   S. Evliyaoğlu           

Abstract Details



Purpose:

To present a case of iatrogenic Cushing Syndrome post cataract surgery due to topical steroid use.

Setting:

Department of Ophthalmology, Haseki Training and Research Hospital, Istanbul, Turkey, Department of Pediatric Endocrinology, Cerrahpaşa Faculty of Medicine, Istanbul University, Istanbul, Turkey

Methods:

Case report

Results:

An eight-week old girl with no systemic or ocular pathology except bilateral congenital cataract was operated on both eyes one week apart. At the termination of the surgery 0.4 mg/0.05 ml triamcinolone acetonide was injected intracamerally. Postoperatively, dexamethasone sodium phosphate 0.1 % eye drops was administered 14 times a day for the first week and continued with gradual tapering for 4 weeks. At the fourth week controls, cushingoid facial appearence and buffalo hump were observed as well as bilateral capsular phimosis. Laboratory test results of the patient referred to the pediatric endocrinology clinic indicated very low levels of serum cortisol ( 3.77 pg/ml ), dehydroepiandrosterone-sulphate ( 0.72 micg/dl ) and androstenedione ( 0.013 ng/ml ). Serum adrenocorticotropic hormone (ACTH) level was also found to be suppressed ( 3.77 pg/ml ). No pathological indications were observed in the pituitary and adrenal glands using ultrasound. Thus, the patient was diagnosed with iatrogenic Cushing Syndrome. With stress-dose hydrocortisone supplementation treatment, the patient underwent simultaneous bilateral capsulotomy with posterior vitrectomy. In the postoperative period, treatment was continued by coordinating the posology of prednisolone sodium phosphate 1% eye drops and oral hydrocortisone.

Conclusions:

Iatrogenic Cushings syndrome after use of topical ocular steroids is a rarely seen condition previously reported only in a few cases. While a long-term usage of steroids was the cause in the case referrals in the literature, to the best of our knowledge, this is the first case developing iatrogenic Cushing syndrome after only 4 weeks of topical steroid therapy. Although rarely seen, this is a life threatening complication and should be kept in mind during topical steroid therapy, especially in pediatric age. FINANCIAL INTEREST: NONE

Back to Poster listing